Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 13, 2007, 3:11 AM CDT for Winona County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2007, 3:11 AM CDT (08:11 UTC)
- Expired
- May 13, 2007, 3:28 AM CDT
- In force
- 17 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winona County, MN
The radar
The La Crosse radar (KARX), 46 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:15 AM CDT | HAIL 0.88 | 5 Se Lewiston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 130810
SVRARX
MNC169-130845-
/O.NEW.KARX.SV.W.0016.070513T0811Z-070513T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
311 AM CDT SUN MAY 13 2007
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL WINONA COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 345 AM CDT
* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WYATTVILLE...OR ABOUT 13 MILES SOUTHWEST OF
WINONA...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
I 90 EXIT 249 AND WYATTVILLE AROUND 310 AM...
WITOKA AND HART AROUND 320 AM...
I 90 EXIT 257 AND RIDGEWAY AROUND 330 AM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
4393 9154
$$
BOYNE3 follow-up statements
000
WWUS53 KARX 130818
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT SUN MAY 13 2007
MNC169-130845-
/O.CON.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
318 AM CDT SUN MAY 13 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTH CENTRAL WINONA COUNTY...
AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HART...OR 13 MILES SOUTH OF WINONA...
MOVING SOUTHEAST AT 20 MPH.
LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
4393 9154
$$
BOYNE000
WWUS53 KARX 130824
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
324 AM CDT SUN MAY 13 2007
MNC169-130845-
/O.CON.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
324 AM CDT SUN MAY 13 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTH CENTRAL WINONA COUNTY...
AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED SOUTHEAST OF HART...OR 16 MILES SOUTH OF
WINONA...MOVING SOUTHEAST AT 20 MPH.
LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
4393 9154
$$
BOYNE000
WWUS53 KARX 130828
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT SUN MAY 13 2007
MNC169-130838-
/O.CAN.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
328 AM CDT SUN MAY 13 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINONA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
4393 9154
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:45 AM CDT, 26 minutes earlier.
Area forecast discussion, May 13, 2:45 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT SUN MAY 13 2007 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES TODAY AND TONIGHT. ATTENTION THEN TURNS TO RAIN CHANCES AND SEVERE WEATHER POTENTIAL MONDAY AFTERNOON INTO MONDAY NIGHT. EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE GREAT LAKES...WHILE LOW PRESSURE WAS MOVING INTO NORTHERN PLAINS. WARM AIR ADVECTION ON INCREASING NOCTURNAL 850MB JET OF 30-40KTS TRIGGERING ELEVATED CONVECTION ACROSS PARTS OF THE UPPER MISSISSIPPI VALLEY. MEANWHILE...WATER VAPOR IMAGERY INDICATED MID LEVEL CIRCULATION PROGRESSING ACROSS PACIFIC NORTHWEST...WITH ANOTHER WAVE ADVANCING ACROSS NORTHERN SASKATCHEWAN. 00Z 13MAY07 OPERATIONAL MODELS HAD DIFFERENCES IN THE MONDAY THROUGH TUESDAY TIME FRAME WITH RESPECT TO DETAILS OF UPPER LEVEL AND SURFACE WAVE...AS WELL AS ASSOCIATED COLD FRONT. GFS AND ECMWF SOLUTIONS WERE MORE PROGRESSIVE THAN NAM/WRF...WHICH EFFECTIVELY RESULTS IN LINGERING QPF ACROSS MORE OF THE FORECAST AREA INTO TUESDAY. NCEP SREF AND HPC GUIDANCE SUPPORT A MORE PROGRESSIVE SOLUTION...THUS CURRENT DATA BASE WEIGHTED MORE TOWARD GFS AND ECMWF. TODAY INTO TONIGHT...BEST FORCING ASSOCIATED WITH WARM AIR ADVECTION AND 850MB MOISTURE CONVERGENCE PUSHES NORTHWARD INTO NORTHERN MN AND THE U.P. OF MICHIGAN. THEREFORE...ANTICIPATING ONGOING ELEVATED CONVECTION THIS MORNING TO LIKEWISE SHIFT NORTHWARD WITH TIME. TIGHTENING PRESSURE GRADIENT BETWEEN DEPARTING HIGH PRESSURE AND LOW PRESSURE ADVANCING ACROSS THE PLAINS SUPPORTS WINDY/BREEZY CONDITIONS...WHICH CURRENT DATA BASE ALREADY HANDLES WELL. MONDAY INTO MONDAY NIGHT...IN SPITE OF OPERATIONAL MODEL DIFFERENCES MENTIONED EARLIER...NCEP SREF PRECIPITATION PROBABILITIES OF 60-70 PERCENT LENDS HIGH FORECAST CONFIDENCE FOR RAIN EVENT ACROSS THE FORECAST AREA FROM MONDAY AFTERNOON INTO MONDAY NIGHT. THUS... HAVE MAINTAINED SPIRIT OF CURRENT FORECAST WITH RAIN CHANCES IN THE LIKELY CATEGORY MONDAY NIGHT. THIS WAS CORROBORATED BY DECENT LOW LEVEL MOISTURE CONVERGENCE ALONG THE COLD FRONT...ALONG WITH UPPER LEVEL DIVERGENCE TO ENHANCE LARGE SCALE ASCENT. BASED ON FORECAST SOUNDINGS...ENVIRONMENT SHOULD BE STRONGLY CAPPED FOR MOST OF MONDAY...WITH WARM MID LEVEL TEMPERATURES OF AROUND 8C. AS COLD FRONT APPROACHES...CAP SHOULD BE BROKEN IN THE AFTERNOON... WHICH FAVORS HIGHEST RAIN PROBABILITIES ACROSS NORTH AND WEST SECTIONS OF THE FORECAST AREA INITIALLY. BASED ON STRENGTH OF CAP... OPTED TO TRIM RAIN CHANCES ACROSS NORTHEAST IOWA INTO PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR MONDAY AFTERNOON INTO MONDAY EVENING. DEEP LAYERED SHEAR RESIDES POST-FRONTAL...WITH 0-6KM VALUES DECREASING FROM 30-35KTS ACROSS NORTH CENTRAL WI...TO LESS THAN 20KTS IN SOUTHWEST WI. AXIS OF SBCAPE REACHES AS MUCH AS 2000- 2500 J/KG ALONG COLD FRONT. HODOGRAPHS SUGGEST CONVECTION DEVELOPING IN THIS ENVIRONMENT SHOULD BE MAINLY MULTI-CELLULAR...WITH BEST POTENTIAL FOR SEVERE STORMS TIED TO PROXIMITY OF COLD FRONT. PLEASE REFERENCE SPC DAY TWO OUTLOOK AND THE LOCAL HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS. WARM SECTOR SHOULD HAVE AMPLE SUNSHINE OVER MUCH OF THE FORECAST AREA TO ALLOW TEMPERATURES TO REACH VERY WARM LEVELS MONDAY AFTERNOON. BASED ON 850MB READINGS OF 16C-17C...CHOSE TO RAISE MAXIMUM VALUES WELL INTO THE 80S FOR MOST LOCATIONS. EXCEPTION MAY BE NORTH CENTRAL WI...WHERE CONVECTIVE CLOUD DEBRIS MAY INHIBIT HEATING. IN ADDITION...TIGHT PRESSURE GRADIENT AND STEEP LOW LEVEL LAPSE RATES SUPPORT WINDY CONDITIONS ON MONDAY. THUS...INCREASED WIND SPEEDS AND GUSTS...ESPECIALLY ACROSS WIND PRONE SECTIONS OF SOUTHEAST MN AND NORTHEAST IOWA. TUESDAY...FORECAST CONFIDENCE LOWERS WITH RESPECT TO LINGERING RAIN CHANCES BASED ON MODEL DIFFERENCES. BASED ON NCEP SREF AND HPC GUIDANCE...STILL BELIEVE MORE PROGRESSIVE SOLUTION OF GFS AND ECMWF PREFERRED OVER NAM/WRF AS MOST PROBABLY OUTCOME. THEREFORE...RAIN CHANCES INCLUDED IN EAST AND SOUTH SECTIONS OF THE FORECAST AREA. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE REMAINS HIGH FOR DRY CONDITIONS AND TEMPERATURES NEAR CLIMATOLOGICAL MEAN IN THIS TIME FRAME. MODEL CONSISTENCY OF LARGE SURFACE HIGH TRANSITING THE UPPER MISSISSIPPI VALLEY SUPPORTS THIS THINKING. AS MENTIONED BY SATURDAY ARX FORECASTER...THERE COULD BE POTENTIAL OF FROST WEDNESDAY NIGHT... MAINLY IN AREAS ALONG AND EAST OF INTERSTATE 94. FRIDAY THROUGH SATURDAY...CONSISTENT SIGNAL IN MEDIUM RANGE MODELS OF SOUTHERLY FLOW RETURNING AT SURFACE...WHILE RIDGE BUILDS ALOFT. THIS LENDS GOOD CONFIDENCE IN CURRENT FORECAST DETAILS OF DRY WEATHER...ALONG WITH AN UPWARD TREND IN TEMPERATURES. NO CHANGES WERE MADE TO EXTENDED OUTLOOK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, May 12, 6:14 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 614 PM CDT SAT MAY 12 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131000- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 614 PM CDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING AND OVERNIGHT. THUNDERSTORMS MAY BECOME MORE NUMEROUS LATE IN THE EVENING AND AFTER MIDNIGHT...MOVING INTO THE AREA FROM CENTRAL MINNESOTA. THERE IS AN OUTSIDE CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WARM FRONT WILL PROVIDE A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. IT CONTINUES TO LOOK LIKE A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...MAINLY ACROSS NORTHEAST IOWA AND THE SOUTHWEST CORNER OF WISCONSIN. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-034-042>044-131000- ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR- 614 PM CDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT DRY EASTERLY WINDS AND MILD TEMPERATURES WILL KEEP RELATIVE HUMIDITY VALUES IN THE 20 TO 30 PERCENT RANGE THROUGH THE EVENING. THESE CONDITIONS WILL CONTINUE THE FIRE DANGER ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WARM FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY AND SUNDAY NIGHT. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW/BINAU
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:50 AM CDT | Wind Advisory | ARX | Dodge, Fillmore, Mower, Olmsted | 8 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.